Florida, 2017

Hail and Damaging Winds in Florida, January 22, 2017

January 22, 2017 · NWS JAX · 16 events in 10 counties and zones

An exceptionally rare high risk of severe storms was issued for the local forecast area with extremely strong shear including a 70 kt 850 mb jet combined with an anomalously deep mid level trough across the Gulf Coast region pumped Gulf of Mexico moisture and instability across the area head of a potent storm system. Two waves of severe storms moved across the forecast area, once during the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An exceptionally rare high risk of severe storms was issued for the local forecast area with extremely strong shear including a 70 kt 850 mb jet combined with an anomalously deep mid level trough across the Gulf Coast region pumped Gulf of Mexico moisture and instability across the area head of a potent storm system. Two waves of severe storms moved across the forecast area, once during the pre-dawn and early morning hours across SE GA, then another squall line of discrete supercells and leading supercells across both SE GA and NE FL in the afternoon and evening. Three tornado touchdowns were confirmed in SE GA during this time period with 1 fatality in Columbia county Florida due to a tree falling on a mobile home. This was a very unusual strong storm system that brought all modes of severe weather to the Jacksonville Forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 22, 9:19 AM EST, 4 hours 21 minutes earlier.

Area forecast discussion, Jan 22, 9:19 AM EST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
919 AM EST Sun Jan 22 2017

...VERY DANGEROUS SITUATION ACROSS NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA TODAY...
...SIGNIFICANT TORNADO OUTBREAK LIKELY ACROSS THE REGION...

.UPDATE...
Currently: A line training line of severe storms was tracking
northeast across southeast Georgia this morning. Tornadoes and
straight line winds are expected. The entire area of convection was
drifting east.

A Flash Flood Watch was issued for southeast Georgia and Hamilton
County in northeast Florida due to training supercells moving
across the region. Windy conditions are expected this afternoon
due to very strong winds just off the surface, and a Wind Advisory
will continue through the afternoon hours.

A very dangerous situation is developing across northeast Florida
and southeast Georgia today. Long track strong tornadoes (EF2 or
greater) are possible this afternoon. An west to east boundary
could set somewhere across the region this afternoon due to the
convection across southeast Georgia, and this could be a focus
area for long track tornadoes. A PDS Watch will likely be issued
for our entire region later today. This is an extremely rare and
dangerous situation for our area, similar to the major outbreaks
seen across the midwest and southeast to the northwest of our
region. Soundings for this afternoon are showing a near perfect
situation for severe storms, with bulk shear of 60-70 knots,
effective SRH of 300-600 m2/s2, and MLCAPE of 1000+ J/kg.
So,bowing segments with straight lines, tornadoes, and large hail
are likely.

Severe storms should wind down from north to south this evening,
with quiet conditions overnight.

&&

.AVIATION...
MVFR to VFR into the afternoon. Winds increasing to around 20
knots with gusts to 30-35 knots possible. Widespread severe storms
expected this afternoon into the early evening. Improving
conditions overnight, with winds remaining elevated.

&&

.MARINE...
Small Craft Advisory and Gale Warning conditions will continue
through late Monday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  77  52  64  44 / 100  40  10   0
SSI  74  56  65  47 /  90  70  10   0
JAX  81  55  68  46 /  90  50  10   0
SGJ  82  56  69  47 /  90  70  10   0
GNV  80  54  67  44 /  90  50  10   0
OCF  80  57  68  46 /  90  70  20   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch until 7 PM EST this evening for Hamilton.

     Wind Advisory from noon today to 6 PM EST this evening for
     Alachua-Baker-Bradford-Clay-Coastal Duval-Coastal Nassau-
     Columbia-Flagler-Gilchrist-Hamilton-Inland Duval-Inland
     Nassau-Marion-Putnam-St. Johns-Suwannee-Union.

GA...Flash Flood Watch until 7 PM EST this evening for Appling-
     Atkinson-Bacon-Brantley-Charlton-Clinch-Coffee-Echols-
     Inland Camden-Inland Glynn-Jeff Davis-Pierce-Ware-Wayne.

     Wind Advisory from noon today to 6 PM EST this evening for
     Appling-Atkinson-Bacon-Brantley-Charlton-Clinch-Coastal
     Camden-Coastal Glynn-Coffee-Echols-Inland Camden-Inland
     Glynn-Jeff Davis-Pierce-Ware-Wayne.

AM...Gale Warning from 4 PM this afternoon to 4 AM EST Tuesday for
     Waters from Altamaha Sound GA to Fernandina Beach FL from
     20 to 60 NM-Waters from Fernandina Beach to St. Augustine
     FL from 20 to 60 NM-Waters from St. Augustine to Flagler
     Beach FL from 20 to 60 NM.

     Small Craft Advisory until 4 AM EST Tuesday for Coastal waters
     from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM.

&&

Kennedy/Nelson/Guillet
Hazardous weather outlook, Jan 22, 1:14 PM EST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
114 PM EST SUN JAN 22 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-231815-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
114 PM EST SUN JAN 22 2017

...PARTICULARLY DANGEROUS SITUATION TORNADO WATCH IN EFFECT UNTIL 8 PM...

...HIGH RISK OF SEVERE WEATHER TODAY...

...FLASH FLOOD WATCH IN EFFECT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

PARTICULARLY DANGEROUS SITUATION TORNADO WATCH IN EFFECT UNTIL 8
PM THIS EVENING FOR ALL OF SOUTHEAST GEORGIA AND PORTIONS OF
NORTHEAST FLORIDA. LARGE HAIL UP TO LIME SIZE...DAMAGING WINDS UP
TO 85 MPH...AND STRONG LONG-LIVED TORNADOES ARE POSSIBLE.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 PM THIS EVENING. RAINFALL
AMOUNTS UP TO 7 INCHES HAVE ALREADY OCCURRED ACROSS PORTIONS OF
SOUTHEAST GEORGIA. AN ADDITIONAL 2 TO 4 INCHES OF RAIN IS
POSSIBLE.

WIND ADVISORY IN EFFECT THIS AFTERNOON DUE TO SOUTHWEST WINDS
INCREASING TO 20 TO 30 MPH WITH GUSTS TO 40 MPH. WINDS WILL BE
STRONGER IN THUNDERSTORMS.

A GALE WARNING IS IN EFFECT FOR THE OFFSHORE COASTAL WATERS AND A
SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS THROUGH
MONDAY NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

GALE WARNING FOR THE OFFSHORE COASTAL WATERS AND A SMALL CRAFT
ADVISORY FOR THE NEAR SHORE WATERS WILL BE IN EFFECT THROUGH MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Local storm report, Jan 22, 11:59 AM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1159 AM EST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     TSTM WND DMG     1 NNE BAXLEY            31.78N 82.35W
01/22/2017                   APPLING            GA   PUBLIC

            DOWNDED TREES CAUSED MODERATE STRUCTURAL DAMAGE AND ARE
            BLOCKING ROADS. TIME OF OCCURANCE ESTIMATED WITH RADAR.
            RECEIVED VIA SOCIAL MEDIA.

&&

WCORLESS
Local storm report, Jan 22, 12:00 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1200 PM EST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     TSTM WND DMG     1 NNE BAXLEY            31.78N 82.35W
01/22/2017                   APPLING            GA   PUBLIC

            DOWNED TREES CAUSED MODERATE STRUCTURAL DAMAGE AND ARE
            BLOCKING ROADS. TIME OF OCCURANCE ESTIMATED WITH RADAR.
            RECEIVED VIA SOCIAL MEDIA.

&&

WCORLESS
Local storm report, Jan 22, 12:09 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1209 PM EST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     TSTM WND DMG     1 NNW BAXLEY            31.78N 82.36W
01/22/2017                   APPLING            GA   PUBLIC

            MINOR STRUCTURAL DAMAGE ALONG GOLDEN ISLES PARKWAY. TIME
            OF EVENT ESTIMATED WITH RADAR. RCVD VIA SOCIAL MEDIA.

&&

WCORLESS
Special weather statement, Jan 22, 12:16 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1216 PM EST SUN JAN 22 2017

GAZ132-134-136-149>154-162>166-221845-
Coastal Camden GA-Inland Camden GA-Clinch GA-Wayne GA-Brantley GA-
Charlton GA-Inland Glynn GA-Bacon GA-Pierce GA-Coastal Glynn GA-
Atkinson GA-Echols GA-Ware GA-Coffee GA-
1216 PM EST SUN JAN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ECHOLS...SOUTHERN
BACON...CAMDEN...GLYNN...CLINCH...WARE...SOUTHEASTERN COFFEE...
SOUTHERN WAYNE...ATKINSON...PIERCE...BRANTLEY AND CHARLTON COUNTIES
UNTIL 145 PM EST...

At 1216 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Park to near St. Simons Island.
Movement was northeast at 65 mph.

Nickel size hail and Wind gusts of 35 to 50 mph can be expected
along with possible minor damage.

Locations impacted include...
Brunswick, Waycross, St. Simons Island, Blackshear, Folkston,
Homerville, Pearson, Woodbine, Willacoochee and Nahunta.

A tornado watch remains in effect until 100 PM EST for northeastern
Florida...and southeastern Georgia.

LAT...LON 3119 8125 3110 8137 3086 8141 3069 8313
      3080 8313 3087 8297 3118 8297 3119 8305
      3128 8303 3139 8312 3152 8222 3147 8214
      3153 8213 3159 8171 3136 8152 3128 8139
      3129 8139 3127 8122
TIME...MOT...LOC 1716Z 243DEG 73KT 3073 8316 3114 8136

ENYEDI
Special weather statement, Jan 22, 12:35 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1235 PM EST SUN JAN 22 2017

FLZ020>022-030-035-036-GAZ162-163-221830-
Alachua FL-Gilchrist FL-Union FL-Columbia FL-Hamilton FL-Suwannee FL-
Clinch GA-Echols GA-
1235 PM EST SUN JAN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR COLUMBIA...WESTERN UNION...
NORTHWESTERN ALACHUA...SUWANNEE...HAMILTON...GILCHRIST...ECHOLS AND
SOUTHEASTERN CLINCH COUNTIES UNTIL 130 PM EST...

At 1235 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Jennings to near Bell. Movement was north
at 70 mph.

Wind gusts of 40 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Lake City, Live Oak, Jasper, Trenton, Jennings, White Springs, Bell,
Fargo, Statenville and Ichetucknee Spring.

A tornado watch remains in effect until 100 PM EST for northern and
northeastern Florida...and southeastern Georgia.

LAT...LON 3063 8314 3071 8313 3079 8249 2964 8243
      2956 8274 2958 8278 2958 8295 2962 8297
      2975 8294 2976 8295 2988 8287 2989 8292
      2996 8293 3008 8307 3012 8323 3026 8325
      3039 8317 3042 8322 3059 8326 3063 8329
TIME...MOT...LOC 1735Z 198DEG 61KT 3065 8309 2969 8292

ENYEDI
Local storm report, Jan 22, 12:47 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1247 PM EST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     TSTM WND DMG     5 S GRAHAM              31.76N 82.51W
01/22/2017                   APPLING            GA   PUBLIC

            SEVERAL DOWNED TREES NEAR INTERSECTION OF ZOAR RD AND DON
            HALL RD. TIME OF EVENT ESTIMATED WITH RADAR. RECEIVED VIA
            SOCIAL MEDIA.

&&

WCORLESS

The radar

The Jacksonville radar (KJAX), 27 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Duval

When
January 22, 1:40 PM EST
Where
Duval County, 1.92 mi ESE of (Crg)craig Fld Jacks
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.320, -81.490

Local TV Station received pictures of hail estimated to be quarter size along Atlantic Kernan. The time of the report was given based on radar.

Hail, Duval

When
January 22, 1:45 PM EST
Where
Duval County, 1.83 mi NW of San Pablo
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
30.320, -81.450

About dime size hail was reported along Atlantic Blvd and San Pablo.

Hail, Nassau

When
January 22, 2:30 PM EST
Where
Nassau County, 0.69 mi N of Nassauville
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
30.580, -81.520

Penny size hail was reported along Nassauville Road in Fernandina Beach. The time of the event was based on radar.

Thunderstorm Wind, Marion

When
January 22, 3:00 PM EST
Where
Marion County, 5.41 mi SSE of York
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
29.080, -82.260

A tree was blown down onto a street lamp. The street lamp fell on a home. This occurred in the the On Top of the World subdivision. The cost of damage was unknown, but it was estimated for the event to be included in Storm Data.

Thunderstorm Wind, Marion

When
January 22, 3:20 PM EST
Where
Marion County, 0.69 mi N of Ocala
Measured
45 kt (52 mph) estimated gust
Property damage
$50
Reported by
Public
Coordinates
29.190, -82.130

About 5 oak tree branches 2 inches thick were blown down at 41st St. Estimated wind speed was 50 mph. The cost of damage was unknown, but estimated for the event to be included in Storm Data.

Thunderstorm Wind, Marion

When
January 22, 3:30 PM EST
Where
Marion County, 0.6 mi E of Ocala West
Measured
45 kt (52 mph) estimated gust
Property damage
$50
Reported by
Trained Spotter
Coordinates
29.220, -82.120

Trees were blown down near Old Jacksonville Road in Ocala. The cost of damage was unknown but estimated for the event to be included in Storm Data.

Thunderstorm Wind, Clay

When
January 22, 3:35 PM EST
Where
Clay County, 1.38 mi N of Keystone Hgts
Measured
44 kt (51 mph) measured gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
29.800, -82.030

Trees were blown down near Keystone Heights. The cost of damage was estimated for inclusion of the event in Storm Data.

Thunderstorm Wind, Flagler

When
January 22, 4:30 PM EST
Where
Flagler County, 0.88 mi NE of Pine Lakes
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
29.538, -81.228

EM relayed a reported from social media about a tree down in South Central Palm Coast.

Thunderstorm Wind, Hamilton

When
January 22, 5:18 PM EST
Where
Hamilton County, 3.01 mi SSE of Jasper
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
30.478, -82.935

The Hamilton High School mesonet station measured a thunderstorm wind gust to 58 mph.

Thunderstorm Wind, Suwannee

When
January 22, 5:30 PM EST
Where
Suwannee County, 0.91 mi SW of Live Oak
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.290, -82.990

Trees and power lines were blown down across the county.

Thunderstorm Wind, Columbia

When
January 22, 5:55 PM EST
Where
Columbia County, 2.07 mi S of Suwannee Vly
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
30.270, -82.720

A large tree was blown down onto a mobile home and split the home in half near Interstate 10 and U.S. Highway 41. There was 1 fatality. There were additional reports of trees and power lines down across Lake City. The time of damage was based on radar.

Thunderstorm Wind, Alachua

When
January 22, 6:55 PM EST
Where
Alachua County, 47.99 mi NNE of Waldo
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.363, -81.734

Local article that documented a 5 yr old narrowly escaped injury when a tree fell through the roof of the home on Wabash Ave near Old King Rd. The boy was buried in rubble but escaped injury. The time of the event was based on radar.

Thunderstorm Wind, Putnam

When
January 22, 7:00 PM EST
Where
Putnam County, 0.2 mi NNE of Florahome
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.733, -81.879

A tree was blown down near State Road 100 and Sipprell Road. The time of the cause of the damage was based on radar.

Hail, Flagler

When
January 22, 7:29 PM EST
Where
Flagler County, Palm Coast
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
29.570, -81.210

EM team relayed multiple reports of penny size hail in Palm Coast.

Hail, Flagler

When
January 22, 7:35 PM EST
Where
Flagler County, 1.93 mi WNW of Palm Coast Town Center
Measured
1 in hail
Reported by
Public
Coordinates
29.500, -81.240

Quarter size hail lasted for about 3 minutes in the R section of Palm Coast. The time of the event was based on radar.

Hail, Flagler

When
January 22, 7:35 PM EST
Where
Flagler County, 0.6 mi E of Palm Coast
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.570, -81.200

Quarter size hail was reported in the C section of Palm Coast.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Columbia2017-01-2254MaleMobile/Trailer HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668738, 668739, 668740, 668744, 668745, 668746, 668747, 668751, 668752, 668748, 668749, 668750, 668753, 668741, 668742, 668743.